Hail, La Salle
- When
- August 16, 6:15 PM CST to 6:16 PM CST
- Where
- La Salle County, 0.86 mi NE of North Utica
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.340, -89.010
Scattered thunderstorms moved across parts of north central Illinois during the evening of August 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of north central Illinois during the evening of August 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 16, 1:40 PM CST, 4 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 240 PM CDT Fri Aug 16 2019 .SHORT TERM... 239 PM CDT Through Tonight... We continue to monitor isolated to scattered thunderstorm potential through early evening, and then the chance for more scattered thunderstorms overnight mainly along and south of I-80. A 1008 mb surface low across central Wisconsin this afternoon is moving eastward with an attendant surface trough draped to the south-southwest over north central and northwest Illinois. Ahead of this feature are a couple confluence axes that have clumped and agitated cumulus updrafts on visible satellite imagery. There also is a weak MCV, or MCV-like feature, that had emanated from Nebraska convection early this morning and is now drifting eastward in north central Illinois. This does not have satellite characteristics typical with an MCV to be concerned about during peak heating, but nonetheless could be enough to help trigger convective initiation in north central to northeast Illinois through the rest of the afternoon and in northwest Indiana into early this evening. Mixed-layer CAPE is objectively analyzed around 1000 J/kg, though in the vertical profile looks to be fairly narrow thanks to once again marginal mid-level lapse rates. The DVN VAD wind profiler does show 50 kt of mid-level flow, possibly enhanced just a bit with the earlier mentioned MCV, so if a few taller storms can develop, the deep layer shear is supportive of a stronger, gustier storm or two. But that ability to have more sustained updrafts is conditional that the full instability can be realized. Given the look of the congested cumulus outside and on satellite, not very confident in that occurring for stronger storms. As the low-level focus for any convective activity shifts southeast it will stall, with a weak convergent boundary draped across the southern CWA later this evening. As a 15-20 kt low- level jet overrides this boundary, with assistance of a mid-level speed maximum and sheared wave currently over the South Dakota/Nebraska border, scattered convection may develop by early overnight into parts of the western and southern CWA. More organized, robust convection is expected by overnight in northern Missouri and into central Illinois early Saturday morning. This will serve as a focus and potential rob of moisture transport further north into our area. Nonetheless, for areas mainly along/south of I-80 the potential is there for scattered storms throughout the overnight. To the north of I-80 tonight, mostly clear skies at least this evening and moist conditions will allow for potential fog development, with low temperatures forecast around 5 degrees below the current dew point. If skies were to remain clear through the overnight, could envision some dense fog threat. MTF && .LONG TERM... 239 PM CDT Saturday through Friday... Broad/weak longwave troughing is anticipated across the western two- thirds of the CONUS this weekend before a more amplified large scale pattern returns for the early and middle portions of next week. Several upper level shortwaves are anticipated to trek through the region locally this weekend with the primary forecast focus revolving around shower/thunderstorm timing and coverage, along with the potential for stronger storms. Any showers/storms that develop across central IL into the southern CWA tonight are expected to still be in place come Saturday morning; however, trends certainly support activity to be on a weakening/ diminishing trend through midday. Can't entirely rule out a stronger storm through this time frame, but expect that to be the exception rather than the rule. Beyond midday Saturday, still can't entirely rule out an isolated shower/storm redeveloping given increasing instability and weak surface troughing remaining in place, but expecting any redevelopment to be few and far between. High temperatures in the low-mid 80s area-wide. An active pattern continues through the remainder of the weekend with additional thunderstorms expected across much of the area, especially Saturday night into early Sunday coinciding well with the arrival of a more stout mid-level wave and a stronger LLJ focusing across the region. Latest trends suggest convection blossoms to our west across far northern MO/southern IA before trekking eastward toward northwest IL and eventually into NE Illinois/NW Indiana. Highest chances look to be after midnight through early/mid Sunday morning, some of which will have the potential to be strong/severe given plenty of bulk shear (~35-45 kts). A little concerned that convection may outrun the best support aloft and greatest instability...ultimately resulting in a weakening trend as it crosses the forecast area, but worth monitoring this time frame over the next 24-36 hours or so. Primary threat with any strong/severe storms will be gusty winds and locally heavy rain given plenty of deep layer moisture in place (PWATs progged to approach nearly 2.00 inches) across the area. Additional periodic chances for showers and storms continue Sunday afternoon into Monday, although expected to be less numerous. Timing and intensity confidence becomes a little more muddled as we head through this time frame, but none the less looks to remain somewhat active. Trends continue to support ridging building across the midsection of the country by as early as Tuesday/Wednesday of next week... potentially leading to a pattern reminiscent of a ring of fire across sections of the middle and upper Mississippi Valley. Certainly appears MCS development will be probable across or near the forecast area at various times into the middle of next week before a frontal boundary swings through midweek and brings a stretch of cooler and likely drier conditions to wrap up the week. Heat and humidity will be building Sunday through the middle of next week with heat indices reaching the low 90s Sunday and varying from the low-upper 90s across the forecast area Monday & Tuesday (of course there's the potential for this to be hampered a bit by timing/coverage of convection). Gillen && .AVIATION... For the 18Z TAFs... The concerns with the Chicago area airport forecasts are: - Gusty south-southwest winds this afternoon - Scattered thunderstorms possible 20Z-00Z - Variable but light winds at times on Saturday - Chance for MVFR ceilings Saturday, as well as a chance of showers More sunshine has allowed gusts to become more frequent. Looking at winds aloft via radar wind profilers it is likely there will continue to be gusts around 20 kt with medium confidence. As a surface trough moves across northern Illinois this afternoon, cumulus should start to tower more and believe there are enough ingredients to have at least some showers and thunderstorms. Coverage is likely to only peak at scattered tough. Any activity that does develop should be east of ORD and MDW by 00Z with high confidence. Tonight will see westerly winds easing and becoming light and variable. Conditions are moistening to the south and as such, lower clouds and potentially some fog is favored to develop south of the TAF sites. Some of this looks to spread/develop northward, and did hint at some of this in the TAFs. MVFR conditions are certainly possible at ORD and MDW through all of Saturday morning and even early afternoon, but confidence on this is low right now. Scattered showers and even a few thunderstorms are possible near the airports too Saturday, but the better focus looks to be south during most the day. Certainly non-zero chance, and think some activity could be getting pretty close, but confidence is not enough to mention in the TAFs at this time. MTF && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
323 PM CDT Fri Aug 16 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172030-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
323 PM CDT Fri Aug 16 2019 /423 PM EDT Fri Aug 16 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to nickle size.
Limited damaging wind risk...up to 50 to 60 mph.
Limited Flooding Risk.
DISCUSSION...
Scattered showers and thunderstorms are possible this afternoon
and evening, with slightly better chances along and south of
Interstate 80. A couple of stronger storms will be possible, with
gusty winds the main threat.
The thunderstorm potential will continue for locations south of
Interstate 80 after midnight. Some of these may be organized and
capable of gusty winds, small hail, and heavy downpours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Elevated Severe Thunderstorm Risk.
Elevated Flooding Risk.
Sunday...
Limited Severe Thunderstorm Risk.
Limited Excessive Heat Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Wednesday...
Limited Thunderstorm Risk.
High Swim Risk
DISCUSSION:
Periodic thunderstorms are expected Saturday through early next
week. Strong to severe thunderstorms will be possible, especially
late Saturday night into Sunday. At this time, the main threats
are gusty winds and heavy downpours with localized flooding.
.SPOTTER INFORMATION STATEMENT...
Due to the expected limited nature and coverage of storms,
spotters are not expected to needed this afternoon and tonight
at this time.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-northeast at 35 mph.
LMZ740>745-172030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
323 PM CDT Fri Aug 16 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Limited Severe Thunderstorm Risk.
Monday through Wednesday...
Limited Thunderstorm Risk.
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville 711 PM CDT Fri Aug 16 2019 ILZ019-170100- La Salle IL- 711 PM CDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA SALLE COUNTY UNTIL 800 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over Oglesby, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ottawa, Peru, Oglesby, La Salle, Utica, North Utica, Tonica, Grand Ridge, Naplate, Lostant, Cedar Point and Leonore. Including the following interstates... I-39 between mile markers 44 and 63. I-80 between mile markers 74 and 93. This includes... Buffalo Rock State Park, Illinois Valley Community College, Matthiessen State Park, and Starved Rock State Park. LAT...LON 4111 8916 4137 8916 4157 8884 4125 8872 TIME...MOT...LOC 0011Z 252DEG 23KT 4132 8905 LENNING
The Chicago radar (KLOT), 83 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848918.